Hail, Gray
- When
- August 14, 9:15 AM CST
- Where
- Gray County, 3.88 mi ESE of Cimarron
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -100.290
A marginally severe thunderstorm produced penny sized hail in Gray county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A marginally severe thunderstorm produced penny sized hail in Gray county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 2:16 AM CST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 316 AM CDT THU AUG 14 2008 .DISCUSSION... DAYS 1-2... PROLONGED CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST THROUGH THE NEXT SEVERAL DAYS AS A LONGWAVE TROUGH AXIS GRIPS THE CENTRAL CONUS. AS IS USUALLY THE CASE WITH THESE STAGNANT OR SLOW MOVING LARGE SCALE ANOMALIES...THE GREATEST CHALLENGE IS WHEN THE BEST OF THE BEST CHANCES OF PRECIPITATION WILL BE AND JUST WHO WILL SEE THE MOST RAINFALL AND HOW MUCH WE WILL SEE ACROSS SOUTHWEST KANSAS THROUGH FRIDAY NIGHT. THE FIRST WAVE OF ACTIVITY WAS ONGOING AT THE TIME OF THIS WRITING WITH A LINE OF THUNDERSTORM ACTIVITY EXTENDING FROM SOUTHWEST KS TO CENTRAL KS. THE 00Z NAM BY AND LARGE DID A FAIRLY GOOD JOB OF PICKING UP ON THIS MCS AND ITS LONGEVITY THROUGH THE NIGHT. THE QUESTION FOR LATER ON TODAY WILL BE WHERE EXACTLY THE BEST BOUNDARY LAYER FOCUS WILL BE FOR REDEVELOPMENT. THE MCS HAS REALLY DONE A NUMBER ON THE MSLP PATTERN WITH FAIRLY HIGH SURFACE PRESSURE ACROSS WESTERN NEBRASKA EARLY THIS MORNING. AM NOT TOO CONFIDENT IN SHORT-TERM MODEL MSLP/SURFACE WIND FIELDS FOR TODAY. THE NEXT PERTURBATION IN THE NORTHWEST FLOW ALOFT WAS EVIDENT ON WV LOOP ACROSS WYOMING EARLY THIS AM...AND IT CONTINUED TO INCH SOUTHEASTWARD. PRESSURES SHOULD START FALLING AGAIN ACROSS NORTHEASTERN CO AND NORTHWEST KANSAS WITH WINDS SHIFTING TO THE SOUTHEAST. ALL THE MAJOR MODELS SUGGEST BOUNDARY LAYER FOCUS INCREASE IN TERMS OF INCREASED CONVERGENCE NORTHWEST/WEST CENTRAL KANSAS IN ADVANCE OF THE NEXT MID LEVEL WAVE. THERE IS EXPECTED TO BE A FAIRLY SUBSTANTIAL RE-GENERATION OF CONVECTION BY AS EARLY AS MIDDAY ACROSS NORTHWEST KANSAS THANKS TO THE DYNAMIC INFLUENCE OF MENTIONED WYOMING DISTURBANCE. H8-7 BAROCLINIC ZONE AND REMNANT OUTFLOW BOUNDARIES WILL CERTAINLY PROVIDE THE ADDED MESOSCALE ENHANCEMENT TO LIFT. IT WILL NOT TAKE MUCH INSOLATION...IN THE AREAS THAT RECEIVE IT...TO INITIATE STORMS. BY LATE THIS AFTERNOON...ONE OR TWO LARGE CLUSTERS OF THUNDERSTORMS WILL LIKELY EXIST ACROSS WESTERN KS. WILL MAINTAIN THE LIKELY POPS ACROSS PRETTY MUCH ALL OF DDC CWA. TEMPERATURE FORECAST FOR TODAY WILL BE DIFFICULT THANKS TO REMNANT OUTFLOW BOUNDARIES AND EARLY INITIATION OF THUNDERSTORMS...HOWEVER DO THINK THAT AREAS NEAR OKLAHOMA BORDER SHOULD REACH LOWER 90S FOR HIGHS. A FAIRLY ROBUST MCS WILL ONCE AGAIN TRACK SOUTHEAST ACROSS CENTRAL PLAINS THURSDAY NIGHT...WITH MUCH OF THE ACTIVITY DURING THE THURSDAY NIGHT TIME FRAME RESIDING ACROSS AREAS JUST EAST OF DDC CWA (CENTRAL/SOUTH CENTRAL KS INTO OK). ASSOCIATED MID LEVEL VORTICITY CENTER WILL LIKELY BE POSITIONED ACROSS CENTRAL KANSAS BY 06Z FRI WHICH WOULD HELP PUT WESTERN KS IN MORE FAVORED REGION FOR SUBSIDENCE AND RESPITE FROM PRECIPITATION. THAT BEING SAID...ANOTHER MORE SUBSTANTIAL MID LEVEL LOW CENTER WILL DIG SOUTHWARD THROUGH WYOMING...REACHING COLORADO BY FRIDAY NIGHT. DURING THE DAY FRIDAY...TEMPERATURES WILLS STRUGGLE TO CLIMB MUCH ABOVE THE MID 70S WITH CLOUDS AND SCATTERED SHOWERS IN THE PICTURE. THE PREVIOUSLY MENTIONED MID LEVEL VORT ACROSS CENTRAL KS THURSDAY NIGHT WILL LIKELY NOT MOVE MUCH AT ALL FRIDAY...DRIFTING RATHER AIMLESSLY MORE THAN LIKELY ACROSS THE CENTRAL/EASTERN SECTIONS OF KS. WILL BE KEEPING 30-40 POPS ACROSS DDC CWA DURING THE DAY FRIDAY. FRIDAY NIGHT...THE COLORADO BORDER COUNTIES WILL LIKELY BE UNDER MORE OF AN INFLUENCE OF THE DEEPER ROCKIES LOW. H6-7 FRONTOGENESIS WILL INCREASE ABOVE THE COOL AIRMASS...WITH WIDESPREAD RAIN AND SHOWERS DEVELOPING ACROSS EASTERN COLORADO...REACHING FAR WESTERN KANSAS DURING THE NIGHT. THINK THE GREATEST INFLUENCE FROM THIS LOW ACROSS DDC CWA WILL BE SATURDAY...BUT FRIDAY NIGHT WILL GO WITH CHANCE POPS ACROSS WESTERN HALF...HIGHEST CLOSER TO COLORADO. -UMSCHEID DAYS 3-7... WITH ONGOING WEATHER HAVE NOT HAD TOO MUCH TIME TO DIGEST THE EXTENDED PERIOD. QUICK GLANCE AT SOME OF THE DETERMINISTIC MODELS INDICATES THAT THE CURRENT FORECAST IS PRETTY MUCH ON TRACK...AT LEAST I WOULD NOT WANT TO MAKE TOO MANY CHANGES. IT DOES APPEAR THAT THE UPPER LEVEL SYSTEM DRIFTING SOUTH OUT OF THE NORTHERN PLAINS THAT EVENTUALLY STAYS ORGANIZED OVER COLORADO SHOULD BRING CONTINUED THREATS OF TSRA OVER THE WEEKEND. ANY TYPE OF SYSTEM THIS TIME OF YEAR CAN GENERATE SOME INTERESTING WEATHER AND BRING SOME VERY BENEFICIAL PCPN. TEMPERATURES WILL BE HARD TO PREDICT GIVEN THE UNCERTAINTY TO THE AMOUNT OF CLOUD COVER AND PCPN ASSOCIATED WITH THE AFOREMENTIONED SYSTEM. && .AVIATION... MVFR CONDITIONS CAN BE EXPECTED WITH THE TSRA EARLY THIS MORNING AND THEN AGAIN WITH TSRA LATE THIS AFTN AND ESPECIALLY THIS EVENING. OTHERWISE RESTRICTIONS SHOULD REMAIN ONLY WITH THE RA/TSRA. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 62 78 60 / 60 70 30 30 GCK 87 60 75 58 / 50 50 30 30 EHA 90 61 76 57 / 50 60 30 40 LBL 93 62 77 60 / 50 60 30 30 HYS 82 61 75 59 / 60 70 40 30 P28 90 65 81 63 / 50 70 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/07/07
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR DAY ONE NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT THU AUG 14 2008 KSZ030-031-043>046-061>066-074>081-084>090-151000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT THU AUG 14 2008 /351 AM MDT THU AUG 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ONE OR MORE OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS WILL SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE GIVEN AMPLE DEEP LAYER WIND SHEAR FOR ORGANIZED THUNDERSTORM STRUCTURE. LARGE HAIL UP TO QUARTER SIZE IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 65 MPH WILL BE THE PRIMARY THREATS FROM THE STRONGEST STORMS. A LARGE CLUSTER OF THUNDERSTORMS WILL LIKELY EXIST LATE THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS...MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT ORGANIZED SHOWER AND THUNDERSTORM CHANCE MAY COME LATE FRIDAY NIGHT ACROSS FAR SOUTHWEST KANSAS AS AN UPPER LOW MOVES SOUTH INTO COLORADO. A MUCH MORE STABLE AIRMASS IS EXPECTED HOWEVER...SO SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE ORGANIZED RAIN AND ISOLATED THUNDERSTORM ACTIVITY WILL THEN SPREAD EAST INTO SOUTHWEST AND SOUTH CENTRAL KANSAS BY SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER REPORTS BEGINNING EARLY THIS AFTERNOON JUST ABOUT ANYWHERE ACROSS SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT THU AUG 14 2008
KSZ077-078-141600-
FORD-GRAY-
1009 AM CDT THU AUG 14 2008
...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES...
AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTH AT 18 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL AFFECT EASTERN AND SOUTHEASTERN GRAY COUNTY INCLUDING
ENSIGN AND THE HAGGARD ELEVATOR.
LAT...LON 3766 10014 3756 10032 3763 10048 3785 10043
3783 10021
TIME...MOT...LOC 1509Z 322DEG 15KT 3781 10032
FINCHThe Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133348.